Hail, Fall River
- When
- June 20, 5:29 PM MST
- Where
- Fall River County, 4.62 mi W of Hot Springs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.443, -103.570
Golf ball sized hail was reported at Cottonwood Springs Dam.
A long-lived severe thunderstorm moved from northeastern Wyoming across southwestern South Dakota, producing large hail over portions of Fall River and Shannon Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived severe thunderstorm moved from northeastern Wyoming across southwestern South Dakota, producing large hail over portions of Fall River and Shannon Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 1:07 PM MST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 207 PM MDT SAT JUN 20 2015 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 204 PM MDT SAT JUN 20 2015 ZONAL UPPER FLOW PERSISTS OVER THE NORTHERN PLAINS...WITH THE NOSE OF 90KT JET STREAK APPROACHING THE REGION. HIGH PRESSURE BEHIND THE COLD FRONT IS KEEPING SKIES MOSTLY SUNNY WITH LIGHT WINDS. HOWEVER...A COUPLE WEAK SHOWERS HAVE DEVELOPED OVER NORTHWESTERN SD AND CUMULUS ARE POPPING UP OVER THE BLACK HILLS AND NORTHEASTERN WYOMING. TEMPS ARE IN THE 70S...WITH DEW POINTS IN THE 50S TO LOWER 60S. TONIGHT A WEAK UPPER SHORTWAVE WILL PASS OVER THE REGION...WHILE RETURN FLOW BEHIND THE EXITING SURFACE HIGH...ALBEIT LIGHT...RESULTS IN SOME THETA-E ADVECTION ACROSS THE SOUTHWESTERN CWA. WITH EXCELLENT 0-6 KM SHEAR...SUPERCELLS COULD DEVELOP...BUT CAPE IS NOT TOO IMPRESSIVE AT 1500 J/KG. NEAR-TERM MODELS ARE IN POOR AGREEMENT ON CONVECTION TONIGHT...BUT BELIEVE THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE ACROSS PARTS OF NORTHEASTERN WY...THE BLACK HILLS...AND SOUTHWESTERN SD OVERNIGHT. MAY BE SOME LINGERING SHOWERS/STORMS OVER CENTRAL SD SUNDAY MORNING...BUT A MAINLY DRY DAY IS EXPECTED. ANOTHER WEAK WAVE WILL MOVE THROUGH THE REGION LATE SATURDAY. STRONGER RETURN FLOW WILL SET UP ACROSS THE REGION DURING THE AFTERNOON...AND MLCAPE VALUES WILL RISE NEAR 3500 J/KG. HOWEVER...FORECAST SOUNDINGS INDICATE A STRONG CAP OVER MUCH OF THE CWA...AND SO EXPECT THE MAJORITY OF SHOWERS/STORMS TO BE OVER NORTH DAKOTA WHERE THERE IS LESS CIN AND STRONGER FORCING. AS SHORTWAVE TROUGH AXIS PASSES THROUGH WESTERN SD SUNDAY NIGHT...SHOWERS AND THUNDERSTORMS TO THE NORTH AND EAST OF THE LOW ARE POSSIBLE ACROSS NORTHWEST INTO CENTRAL SD. HIGHS SUNDAY WILL BE IN THE 80S...WITH LOWS IN THE MID 50S TO MID 60S. .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 204 PM MDT SAT JUN 20 2015 SEMI-FLAT PROGRESSIVE WESTERLY FLOW WILL CONTINUE THROUGH MUCH OF THE EXTENDED. THIS WILL SUPPORT NEAR DAILY CHANCES FOR SHRA TS AS SMALL SCALE MID LEVEL IMPULSES TRAVERSE THE REGION. CERTAINLY NOT A WASH OUT. HOWEVER...TIMING OF LOW AMPLITUDE IMPULSES IN FAST WESTERLY FLOW PRECLUDE FAVORING ANY DRY PERIODS MOST OF NEXT WEEK. GROWING INDICATIONS FOR MASSIVE WESTERN NOAM RIDGING PER EASTERN PAC TOUGHING...WITH DOWNSTREAM RIDGING OVER THE EASTERN NOAM. THIS WOULD SUPPORT WARMER AND DRIER CONDS BY NEXT WEEKEND. HOWEVER THE REGION LOOKS TO REMAIN ON THE EDGE OF THE RIDGE WITH POTENTIAL NW FLOW IMPULSES AFFECTING THE FA. THIS WOULD FAVOR A WESTERN BIAS TO ANY LARGE SCALE RIDGING...ESP GIVEN ONGOING MOIST SFC CONDS WHICH WOULD TEND TO SUPPORT A POSITIVE FEEDBACK MECHANISM. RETAINED NEAR DAILY CHANCES FOR SHRA/TS ALTHOUGH DID TREND DRY MONDAY AND SAT WHERE THE STRONGEST INDICATIONS FOR DEEP LAYER RIDGING EXISTS. TEMPS WILL REMAIN SEASONAL TO ON THE COOL SIDE OF NORMAL MOST OF NEXT WEEK...WITH WARMER WEATHER LOOKING ON TRACK FOR NEXT WEEKEND. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY ISSUED AT 204 PM MDT SAT JUN 20 2015 MAINLY VFR CONDITIONS WILL PREVAIL TODAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS OVER AND NEAR THE BLACK HILLS THIS AFTN WITH A BETTER CHANCE OF THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS EVENING AND OVERNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...POJORLIE LONG TERM...JC AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 610 AM MDT SAT JUN 20 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 610 AM MDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA LATE THIS AFTERNOON INTO TONIGHT. A FEW STORMS COULD PRODUCE LARGE HAIL...STRONG WIND GUSTS...AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR SUNDAY INTO NEXT WEEK...ADDITIONAL WEATHER DISTURBANCES WILL BRING CHANCES FOR THUNDERSTORMS THROUGH AT LEAST THURSDAY...WITH A FEW STRONGER STORMS POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 15 ENE CHERRY CREEK 44.70N 101.23W
06/20/2015 E1.50 INCH ZIEBACH SD TRAINED SPOTTER
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 16 S DOWNTOWN NEWCASTLE 43.62N 104.20W
06/20/2015 E2.50 INCH WESTON WY STORM CHASER
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 12 S FAITH 44.85N 102.04W
06/20/2015 E1.75 INCH MEADE SD TRAINED SPOTTER
0555 PM TSTM WND GST 12 S FAITH 44.85N 102.04W
06/20/2015 E60 MPH MEADE SD TRAINED SPOTTER
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 7 SSW CREIGHTON 44.16N 102.25W
06/20/2015 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
620 PM MDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 1 E BUCKHORN 44.15N 104.08W
06/20/2015 E0.88 INCH WESTON WY TRAINED SPOTTER
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 2 NE SILVER CITY 44.11N 103.53W
06/20/2015 E1.25 INCH PENNINGTON SD TRAINED SPOTTER
&&
MCKEMYThe Rapid City radar (KUDX), 96 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
3 hail. Local standard time, as filed.
Golf ball sized hail was reported at Cottonwood Springs Dam.
Golf ball to tennis ball hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584747, 584748, 584749.